Results 1 to 5 of 5

Thread: Antibiotic-related digestive problems

  1. #1

    Antibiotic-related digestive problems

    I keep having to take antibiotic courses due to UTIs. They seem to be causing increasingly severe diarrhea several times per day. I have been trying Citrucel and a probiotic, Visbiome, to no effect. I also am trying to eat bananas and bread, also without effect. I am having difficulty managing the logistics of dealing with this; I cannot see a doctor for one thing as I cannot leave the house. I do not know if it is safe to take immodium, because I also get severe constipation, although not now.

    What is the best way of dealing with this?

  2. #2
    You need to submit a stool specimen (they will only take a loose stool, nothing formed) to a lab (your physician can order) to test it for c. diff. before you try to firm up your stool. If the test comes back negative, then you can use Imodium to firm up the stool. If positive, you need to get treatment for the c. diff. Don't put this off...c. diff. infection can go onto develop into a life-threatening condition. Serious complications of C. difficile colitis include dehydration, rupture of the colon, and spread of infection to the abdominal cavity or body.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  3. #3
    Hope you follow what nurse says. Also, I'm a patient of visiting physicians which has provided my medical care for a year. I've had many medical tests in my home including a chest X-ray, echo cardiogram, flu shots, blood draw as needed, etc., etc. If it's difficult for you to get out of the house in addition to waiting in a doctor's office, you may want to see if a visiting physicians service is available in your area. The one I have travels to a wide area, maybe 100 miles or so. They accept the regular medical insurance one would use at a doctor's office. The same doctor and nurse see you every 2 months, but more often as needed. When we needed nursing care, the nurse ordered home delivery of medical supplies covered by our insurance. We've even had eye exams at home.

    If you are interested in this and need help researching it for your area, you may PM me and tell me the state/city you live in and I'll do computer search and PM you back.

  4. #4
    Quote Originally Posted by SCI-Nurse View Post
    You need to submit a stool specimen (they will only take a loose stool, nothing formed) to a lab (your physician can order) to test it for c. diff. before you try to firm up your stool. If the test comes back negative, then you can use Imodium to firm up the stool. If positive, you need to get treatment for the c. diff. Don't put this off...c. diff. infection can go onto develop into a life-threatening condition. Serious complications of C. difficile colitis include dehydration, rupture of the colon, and spread of infection to the abdominal cavity or body.

    (KLD)
    Thank you for the advice. Imodium did clear up the issue.

  5. #5
    Should it reoccur -or you just might want to tell the provider who ordered the antibiotics for the next UTI/antibiotic tx. They can order the stool test and you should be able to submit to lab or some one c lose to home. They should also be able to give you the specimen container.
    C. diff does have a particular bad smell but possibly not in earliest stages.

    CWO
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

Similar Threads

  1. Replies: 6
    Last Post: 08-16-2019, 05:03 PM
  2. Digestive problems for paraplegic
    By daughterofpara in forum Care
    Replies: 11
    Last Post: 09-23-2008, 01:21 PM
  3. Replies: 0
    Last Post: 01-24-2005, 06:12 PM
  4. Replies: 97
    Last Post: 01-12-2004, 09:42 AM
  5. Replies: 0
    Last Post: 08-12-2002, 03:22 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •